Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 204, NWS Goodland, KS

July 19, 2000Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 19, 2000, 6:53 PM MDT for Yuma County, Colorado. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 19, 2000, 6:53 PM MDT (00:53 UTC)
Expired
Jul 19, 2000, 8:00 PM MDT
In force
67 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Yuma County, CO

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 7:12 PM MDTHail 0.88Wray, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.9 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2000-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2000-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
323 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
3539 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 200053
SVRGLD
COC125-200200-
BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
653 PM MDT WED JUL 19 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YUMA COUNTY IN NORTHEAST COLORADO

* UNTIL 800 PM MDT

* AT 650 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES WEST OF YUMA...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ECKLEY AT 715 PM MDT
  WAUNETA AT 740 PM MDT

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 75 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.f

$$

COLEMAN

LAT...LON 4020 10281 4000 10277 4019 10214 4043 10240

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:57 PM MDT, 3 hours 56 minutes earlier.

Area forecast discussion, Jul 19, 2:57 PM MDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
257 PM MDT WED JUL 19 2000

MAIN FORECAST CHALLENGE FOR THIS PERIOD IS THUNDERSTORMS AND HIGH
TEMPS TOMORROW.

ETA IS ONLY MODEL HANDLING FINE FEATURES WELL OR INITIALIZING WELL
ON FINE FEATURES IN GREAT BASIN AND FURTHER UPSTREAM. WILL GO FULL
ETA WITH A FEW NOTABLE EXCEPTIONS.

 TONIGHT VORT CENTER MOVES ACROSS AREA WITH GOOD MOISTURE AVAILABLE.
KAIN FRITCH INDICATING CONVECTION INITIATING IN COLORADO IN
CONJUNCTION WITH THIS FEATURE AND MOVING ACROSS REGION OVERNIGHT.
HAVE RAISED POPS ACCORDINGLY.

TOMORROW THE LEVEL OF UNCERTAINTY RISES GREATLY. KAIN-FRITCH
INDICATES CONVECTIVE PRECIP OVER FORECAST AREA FOR THE ENTIRE DAY.
AM DOUBTFUL OF THIS SOLUTION AS VISUAL TRACKING OF VORT CENTERS
INDICATES A BREAK BETWEEN SYSTEMS...CLEARING THINGS OUT AND ALLOWING
GOOD HEATING. WITH GOOD CAPES AND SHEAR...SHOULD BE AN EVENTFUL
EVENING...BUT WILL LEAVE WORDING OF SEVERE FOR NEXT PACKAGE AS IT IS
IN THIRD PERIOD.

IN THE EXTENDED RIDGE REMAINS AS SUCCESSIVE SYSTEMS ROUND AROUND IT.
WILL KEEP CHANCE OF THUNDERSTORMS THROUGHOUT EXTENDED.

.GLD...NONE.

SVEN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:35 PM MDTSevere Thunderstorm WarningGLDYuma55 min
Jul 19, 9:28 PM MDTFlash Flood WarningGLDYuma2 hr
Jul 19, 9:33 PM MDTSevere Thunderstorm WarningGLDYuma57 min
Jul 19, 9:51 PM MDTTornado WarningGLDYuma39 min
Jul 19, 10:23 PM MDTTornado WarningGLDYuma52 min
Jul 20, 4:50 PM MDTSevere Thunderstorm WarningGLDYuma55 min
Jul 20, 5:45 PM MDTSevere Thunderstorm WarningGLDYuma60 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.